Scared about Aleve

Discussion in 'Introduce Yourself' started by passengerpigeon, Dec 27, 2014.

tinnitus forum
    1. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      Hello all,
      I am very scared about the tinnitus I got from taking Aleve and am beginning to worry that I will never enjoy silence again.
      On December 23, I bought some “all day strong” 220mg Aleve pills to ease my sore throat. As per the instructions on the package, I took 2 pills for my first dose, which was at about 5 in the evening. On December 24, I took 1 pill in the morning and 1 pill before bed. It was on this day that I noticed a very high-pitched yet quiet ringing in both of my ears, similar to the background noise generated by a cathode-ray TV. On December 25, I took 1 pill after waking up, then looked up my tinnitus only to find that the Aleve was the culprit. From looking around online, I discovered that Aleve generally causes temporary tinnitus, but I also read frustrated recounts from people who have been suffering for weeks on end and have been told their Aleve-caused tinnitus is permanent. I am scared now, because it is the second morning since I quit Aleve and the symptoms have not improved noticeably. When I woke up this morning I also noticed a new sound in my right ear only, which is lower pitched and is more like a bell.
      For the record, I do not have the accompanying hearing loss that one permanent tinnitus sufferer reported. I think I last took a NSAID when I was 10 years old (2 aspirin for a headache) and have never suffered tinnitus (or at least long-term tinnitus that I can remember) before in my life.

      I also have an inflammation in the right side of my mouth, perhaps that could have something to do with the bell sound.

      Please tell me whether you think this is permanent, and please decide based on what I have written here and not your own experience, as I am assuming that all the regular posters here are chronic tinnitus sufferers.

      P.S. If the tinnitus turns out to be temporary and fades completely, would it be OK for me to take Aleve again if necessary, and if so, in what dosage? I can deal with ear ringing for a few days but do not want to permanently damage my hearing.
       
      • Hug Hug x 1
    2. I think most drugs list almost everything to cover themselves. But this one does say:
      "Common Aleve side effects may include:
      ringing in your ears."!!!

      I hope in your case it is only temporary :(
       
    3. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      Yes, temporary tinnitus is a relatively common side effect of Aleve, but I am worried that mine might be permanent because the symptoms haven't lessened since I stopped taking it.
       
    4. I hope you get over it soon @passengerpigeon I am having a bad vertigo attack ATM that is messing my treatment up. Do you keep Pigeons btw ?
       
    5. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      No.
       
      • Informative Informative x 1
    6. i Had a change in my T after 1 week on Aleve, settled down a couple of says after i ended the dose. Some scary reading about that med on the Internet and i don´t plan to touch that again
       
      • Agree Agree x 1
    7. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      Thanks. I'll just wait and see.
       
    8. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      I'm really scared now! I just read some "cautionary tales" online about Advil (similar to Aleve) and somebody with the exact same symptoms as me has had the high pitched ringing fade but not the low pitched ringing! If you have ever had this happen, please post here!
       
    9. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      How many days after quitting did it last?
       
    10. jazz
      No Mood

      jazz Member Benefactor

      Location:
      US
      Tinnitus Since:
      8/2012
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD
      Since you had tinnitus for over 24 hours, I would not take it again. It might be different if it faded quickly.

      But, if you must take it, I'd probably take NAC (1200 mg, divided into two doses of 600 mg) for a few days after I took the Aleve. I am not a physician. But the supplement is known to be otoprotective for drug damage.

      And I do hope you are all better now. If not, don't focus on the noise, do masking, and maybe take NAC for a few days. You should be fine!!! :) :) Most people who get tinnitus from NSAIDs do experience complete remission.

      BTW, Tylenol does not cause tinnitus--unless it is taken for a very long time. The thing with Tylenol is liver toxicity. Don't exceed the recommended dose and NEVER drink alcohol with it. The combination of alcohol and Tylenol is extremely toxic to your liver.

      Below is a link to a thread that talks about the various uses of NAC. It is not a cure for tinnitus. But it may help it. And it is a good antioxidant.

      https://www.tinnitustalk.com/threads/n-acetylcysteine-nac.395/
       
    11. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      When should this "complete remission" occur? I am worried because it is now the 3rd morning after quitting and I don't notice any improvement in the symptoms.
       
    12. And even if it stays it´s not the end of the world, life is liveable even with T. I never thought that 9 months ago but it is, the worst thing you can do right now is to stress and focus on the sound. Get yourself busy with something else, like a hard workout.
       
    13. passengerpigeon
      No Mood

      passengerpigeon Member

      Tinnitus Since:
      12/2014
      Hello all,
      I just returned from a visit to the doctor, and I am relieved to say that the Aleve is innocent. It turns out that the sore throat I took the Aleve to solve progressed into a sinus infection, which the doctor said was causing my ears to ring. I was prescribed fluticasone and amoxicillin and the ringing should go away in a few days.
      I will report back if the ringing continues.
      Thanks for the support.
       
    14. Robb09
      Alienated

      Robb09 Member

      Location:
      Canada
      Tinnitus Since:
      3/2015
      Cause of Tinnitus:
      buzzing shaver/laptop fan whine/pellet gun/music/caff/wax/ eardrum red
    15. Peter61

      Peter61 Member

      Location:
      The Netherlands
      Tinnitus Since:
      08/2012
      I can't imagine your T will be permanent, just because you took a couple of Aleves. I'm not a doctor, but I think T can only become permanent as a result of too much loud noise. I'm a drummer, so I know where I got it from. My hearing has been damaged over the years, little by little, until the point when the damage became too much. That's when T sets in permanently. Again I wouldn't worry, your hearing just can't be damaged because of a couple of pain killers. Relax, just get on with your life and before you know it you suddenly realize it's gone.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.